First Person

Antidepressants saved my life. Then their side effects pushed me back into turmoil

Robyn Morris was prescribed the antidepressant sertraline, which helped ease her anxiety and panic attacks. But the side effects of the drug meant a resurfacing of the disordered eating she had struggled with years earlier. What happens when something that helps you also hurts you at the same time?

Wednesday 07 December 2022 06:42 GMT
<p>‘Going from one psychologically unhealthy situation to another has been really tough. To have no control over my physical changes has been a mental struggle’ </p>

‘Going from one psychologically unhealthy situation to another has been really tough. To have no control over my physical changes has been a mental struggle’

In 2019, in the midst of what I can only describe as a mental breakdown, I was diagnosed with anxiety and depression, signed off work, and prescribed sertraline, an antidepressant. Because of my desperate mental state, I didn’t ask my GP about possible side effects. Instead I headed straight to the pharmacy to pick up my new “happy pills” and started taking them the following day. They definitely worked. Some of my anxiety symptoms slipped away, such as my panic attacks, low moods and low energy. But I wasn’t prepared for one of the biggest side effects: weight gain.

In my early twenties – I’m now 31 – I struggled with disordered eating. By 2019, I’d finally got myself to a stage where I was happy with my body and enjoyed the fruits of a balanced diet. I weight-trained. I enjoyed the gym. I no longer felt the need to restrict what I ate. But sertraline completely changed that. Within six months of starting to take it, I’d gained weight. Clothes didn’t fit quite as well, despite no changes having been made to my diet, lifestyle, or exercise regime. Now, after three years on sertraline, I’m two stone heavier than I used to be. It’s been a huge setback.

Antidepressants can be life-changing. For many people, they can be life-saving. And the possibility of gaining weight as a result of taking vital medication shouldn’t be off-putting, or ever a deciding factor in asking a doctor for help and guidance. For me specifically, simply being a larger size isn’t the issue here. It goes without saying that being heavier isn’t the be-all and end-all, and it certainly isn’t a negative thing. But experiencing the sensation of going from one psychologically unhealthy situation to another has been really tough for me. To have no control over the physical changes taking place has been a mental struggle, and to be honest, really frustrating.

A 2015 American study by General Hospital Psychiatry found that within a timeframe of six to 36 months, 55 per cent of patients on antidepressant drugs gained weight. For a while I accepted the weight gain, as I felt that the benefits of the antidepressants were worth it. But over time, gaining weight – and the fact that I now find it much harder to lose it – has caused my mental health to deteriorate.

Right now, my relationship with my own body is completely ruined. This isn’t a vanity issue, but rather it’s heartbreaking considering the battle I went through in overcoming disordered eating. I’ve gone from feeling comfortable, content and confident to feeling self-conscious and stressed about my figure.

What’s difficult about this scenario is that often, weight gain can negate the benefits of taking antidepressants in the first place. It’s also sometimes tricky to be taken seriously if you raise it as a serious side effect. When I did speak to my doctor about gaining weight because of sertraline, I was told that my weight gain must be due to a change in lifestyle, even though I’d stated that nothing had changed.

I simply won’t allow myself to fall back

“The primary goal of taking antidepressants should be to improve your mental health,” says Scott McDougall, a pharmacist and co-founder of The Independent Pharmacy. “However, there is a strong correlation between weight and mental health, so each individual prescription needs to be assessed. If weight gain is an unwelcome side effect, it may slow progress in some patients. Or, in severe cases, make their condition worse, because mental and physical health is so interconnected.”

The situation leaves some users of sertraline, like myself, in a paradox. If antidepressants are meant to combat mental illness, but also spark physical differences that negatively affect your mental state, what is the solution? “It could be a good idea to speak to your GP about switching to a different type of antidepressant that could work better for you,” says Dr Hussain Ahmad of Click2Pharmacy. “One common alternative to sertraline, which is less likely to cause weight gain, is escitalopram.” That is typically sold under the brand names Lexapro and Cipralex.

I credit antidepressants with a lot. They certainly helped me to climb out of what felt like a black hole. But the lack of control over my weight has become too much to handle mentally, considering my past experience with disordered eating. Earlier this year, things got so bad that I was close to restricting my diet in what I know is an unhealthy way, in a desperate bid to lose weight. I simply won’t allow myself to fall back into that.

With help from a doctor, I’m now weaning off sertraline and am having psychotherapy. I hope that, in time, this will help me to overcome my anxiety. I’m not sure whether the weight I gained will come off once the sertraline is out of my system, and I will try a different medication in future if I need to, but I’ll make sure to ask lots of questions about the side effects.

For anyone struggling with the issues raised in this article, eating disorder charity Beat’s helpline is available 365 days a year on 0808 801 0677. NCFED offers information, resources and counselling for those suffering from eating disorders, as well as their support networks. Visit eating-disorders.org.uk or call 0845 838 2040.

You can also contact the following organisations for support: actiononaddiction.org.uk, mind.org.uk, nhs.uk/livewell/mentalhealth, or mentalhealth.org.uk.

You must speak to your doctor or a medical professional before embarking on any changes to your medication.

Thank you for registering

Please refresh the page or navigate to another page on the site to be automatically logged inPlease refresh your browser to be logged in